Now, common side effects. Remember these are sedative-hypnotics.
So they're gonna impact the CNS and your GI system but let's look at the CNS first because they are sedative-hypnotics.
They're gonna be -- feel kind of sedated, maybe a little light-headed, tired, drowsy, confused,
and they're gonna have this kinda short-term memory loss.
They're not gonna remember what happened very much after they took the medication.
So, very small doses can be used for anxiety and sometimes nursing students
that I've got to work with are on some of these medications.
When they start a new medication, we need to work really closely with them
particularly when it comes to processing information or taking an exam
to make sure they're not experiencing any of these side effects while they're having to perform academically.
Now GI distress because these medications are taken orally, they can have a kind of nausea,
vomiting, or even constipation.
So the most common side effects you'll see with these medications are CNS,
so they -- remember they're sedative-hypnotics and some GI distress.
Now some adverse effects, these are things that are a problem.
These are why they label this adverse.
The risk are lower than barbiturates with benzodiazepines but they're still a potential risk.
So for a patient taking a benzodiazepine, there is still some risk of respiratory depression,
there's some risk of dependence or abuse,
and it might also have kind of a drop in their blood pressure.
So these are lower risks than someone who's taking a barbiturate
but you still have these risks with benzodiazepines.
Okay, benzodiazepines and alcohol are a really bad idea.
It is not safe to drink alcohol while taking benzodiazepines.
Now you'll feel the effects a lot faster when you combine those but you just shouldn't do it.
You're increasing the risk of a really bad result.
Both alcohol and benzodiazepines are CNS depressants.
I don't know any medication that's improved with alcohol.
You definitely don't want to combine a CNS depressant like a benzodiazepine and alcohol.
Now, benzodiazepines and pain medications are also problematic.
It's not safe to take opioids when you're taking benzodiazepine.
Again, it's because both of these groups of medications suppress the central nervous system.
So I wanna give you some examples of opioid pain medications that also suppress the central nervous system.
Well morphine, that's one that should sound very familiar to you, fentanyl
which is a hundred times stronger that morphine, oxycodone, or hydrocodone.
Are you wondering, hhow would would this ever happen?
Well, sometimes someone can have been prescribed benzodiazepines
and then they have some type of injury then opioid is prescribed for.
If the health care provider was unaware that the patient was taking benzodiazepines,
may prescribe the opioid on top of that and not know to instruct them to not take them together.
That helps you see why it is so important that you ask for a complete list of medications
the patient is taking when you do their history and assessment.